The Econometric Society An International Society for the Advancement of Economic Theory in its Relation to Statistics and Mathematics
Home Contacts

New Journals

Editorial Board
Journal News

Monograph Series

January 1964 - Volume 32 Issue 1 Page 198 - 209


The Treatment of Linear Restrictions in Regression Analysis

John S. Chipman
M. M. Rao


This paper concerns itself with the following problems in univariate multiple regression analysis: (1) least squares estimation of the regression coefficients when these are assumed to be subject to a set of linear restrictions; (2) testing one set of linear restrictions when another (possibly vacuous) set of linear restrictions is assumed to hold. In (2) it is assumed that the true residuals are normally distributed, and in both cases it is assumed that the independent variables are fixed variates, and that the variance-covariance matrix of the dependent variable is known in any sample up to multiplication by an unknown scalar. The formulas for the estimators and test statistics are given in terms of the original variables, and a simple proof is provided of the unbiasedness of the F test. Extensive use is made of the properties of idempotent matrices, and geometric interpretations of the results are briefly described.

Full content Login                                    

Note: to view the fulltext of the article, please login first and then click the "full content" button. If you are based at a subscribing Institution or Library or if you have a separate access to JSTOR/Wiley Online Library please click on the "Institutional access" button.
Prev | All Articles | Next
Go to top

Email me my password
Change your address
Register for password
Require login:
Amend your profile
E-mail Alerting
The Society
About the Society
Society News
Society Reports
Future Meetings
Past Meetings
Meeting Announcements
web this site
Site created and maintained by Wiley-Blackwell.
Comments? Contact
To view our Privacy Policy, please click here.